Iowa, 2025

Damaging Winds in Iowa, June 11, 2025

June 11, 2025 · NWS DVN · 9 events in 3 counties and zones

During the late afternoon and evening on June 11th, thunderstorms moved across east central Iowa. These storms led to scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the late afternoon and evening on June 11th, thunderstorms moved across east central Iowa. These storms led to scattered wind damage. Some of the damaging winds occurred well before any rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 11, 4:42 PM CST, 2 hours 18 minutes earlier. Its key messages:

  • Marginal (level 1/5) and Slight Risk (level 2/5) for severe storms today, largely along and north of Highway 20. Main threats with storms will be severe hail and wind, but the threat is low locally.
  • Active pattern will continue into the weekend, with daily chances for showers/storms. Overall the severe threat is low through the weekend. Rather, we can expect pop-up showers/storms each afternoon.
  • Temperatures will remain above normal through the forecast period, with most in the mid-upper 80s through at least the start of next week.
  • Potential for an even more active pattern to set up next week, resulting in chances for very hot conditions and/or an active storm track.
Area forecast discussion, Jun 11, 4:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
542 PM CDT Wed Jun 11 2025

.KEY MESSAGES...

- Marginal (level 1/5) and Slight Risk (level 2/5) for severe
  storms today, largely along and north of Highway 20. Main
  threats with storms will be severe hail and wind, but the
  threat is low locally.

- Active pattern will continue into the weekend, with daily
  chances for showers/storms. Overall the severe threat is low
  through the weekend. Rather, we can expect pop-up
  showers/storms each afternoon.

- Temperatures will remain above normal through the forecast
  period, with most in the mid-upper 80s through at least the
  start of next week.

- Potential for an even more active pattern to set up next week,
  resulting in chances for very hot conditions and/or an active
  storm track.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 228 PM CDT Wed Jun 11 2025

Stalled boundary will remain draped along/north of the Highway 20
corridor through the afternoon and evening, with bouts of energy
passing along it from a weak wave. These will provide the forcing
necessary to develop scattered showers/storms through the evening,
with some becoming strong to severe. The SPC has outlooked these
areas in a Marginal Risk, level 1/5, for severe weather. This
afternoon, they also introduced a Slight Risk (level 2/5) for the
areas with the best chance. Although, our confidence is low on the
overall severe threat, especially with some short term guidance
keeping the convection north of our area. Thus, confidence in anyone
south of Highway 20 seeing storms, let alone any severe, is low
at this point. Locations along Highway 20 also have the chance
to end up dry, but the storms will be close enough to the area
that mention of the potential was needed. Best chances will be
along and north of Highway 20, which is highlighted well amongst
guidance. This will be something to watch through the afternoon
and evening though, as if the front pushes farther south, that
would bring the convection farther into our area. Thus, a little
extra room in the outlook area has been provided. This activity
will continue into the mid-evening, diminishing around
10pm-12am local time. From there, we will be left with passing
clouds, light winds, and mild temperatures tonight.

Tomorrow, boundary remains draped over the forecast area once again,
starting near the Interstate 80 corridor and pulling north by the
afternoon hours. LLVL southerly flow will help push this boundary
north, with scattered showers and storms developing as it does.
While we are not expecting a washout, the coverage of PoPs is
greater tomorrow, with more areas possibly seeing at least a
shower/storm through the afternoon. We are not expecting severe
weather at this time. Rather, garden variety thunderstorms are
expected. Best chances will be in the afternoon hours along and
north of Interstate 80, as daytime heating helps build better
instability, with increasing moisture as well.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 228 PM CDT Wed Jun 11 2025

Active pattern will continue through much of the forecast period, as
we will continue to see diurnal convection through Friday and into
Saturday. Stalled out boundary in weak upper level flow regime
will remain the main forcing, with some weak bouts of energy
providing the upper level support. We largely have continuous
PoPs through this timeframe (15-25%), but the better chances
will be each afternoon and evening (30-50%), as we get daytime
heating to build instability. Through the end of the week, we
will also see better moisture work in, allowing for more
coverage of storms. At this time, we are not expecting severe
weather. Saturday, we will largely remain dry, with the best
chances for storms along and east of the Mississippi River, as
the pattern changes and a cold front pushes through the area.
Temperatures will remain above normal, with most in the mid-
upper 80s and a mix of clouds/sun.

Sunday and beyond, the already active pattern becomes potentially
more active. Ridging develops over the Central Plains, which would
place parts of the Midwest under northwest flow, at the edge of the
heat dome. There remains some placement and timing differences
amongst guidance, but they have near-daily waves riding along the
edge of the heat dome and crashing through the Midwest. What does
this mean? Well, this would indicate that somewhere in the Midwest
is likely to fall under a near-daily track for MCSs, with the
others dry and very hot. This is normal during this time of the
year and we have seen this pattern many times. Although, this
pattern does lead to high uncertainty. There are two scenarios
that usually come out of this pattern: very hot conditions, with
near extreme heat under the heat dome and dry, or you fall
under the MCS track through the week, resulting in temperatures
that are not as hot as the fist scenario (yet still warm and
humid). Thus, we will continue to follow with what the NBM
provides at this time, given the uncertainty. So, right now we
will advertise the continuation of mid-upper 80s through the
middle of next week, with increasing humidity and daily chances
for precipitation (30-50%). While this sounds similar to what we
are currently seeing, the main difference is that there will be
stronger forcing in play throughout the Midwest next week,
providing the potential for more widespread showers/storms. It
is also too soon to dive into details about any severe
potential, but keep in mind that we are in the season where
strong to severe storms cannot be ruled out.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 530 PM CDT Wed Jun 11 2025

VFR expected this evening into Thursday AM with organized storm
activity holding mainly to the north. However, there is a
chance (30-50%) for scattered storms to track near DBQ late this
evening into early tonight, so have messaged this potential in
a PROB30 which could result in brief MVFR/IFR. A worst case
scenario would have scattered storms as far south as CID,
although this is unlikely. Then for Thursday afternoon, isolated
pop-up showers and storms are expected to develop in the heat
and humidity. Low confidence on coverage this far out so did not
mention in the TAFs yet.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Uttech
Hazardous weather outlook, Jun 11, 1:56 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CDT Wed Jun 11 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

We will have a chance for scattered showers and storms this
evening and into the night, especially along the Highway 20
corridor in Iowa. These storms have the potential to become strong
to severe, with winds and hail being the main hazards. Thus, there
is a Slight Risk, level 2 out of 5, for severe storms this
evening. The primary area of concern is along and north of the
Highway 20 corridor.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Off and on showers and storm chances persist through Tuesday. At
this time no severe weather is expected in the extended forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening along the Highway 20
corridor.

Gunkel

In the hours before

Special weather statement, Jun 11, 6:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
709 PM CDT Wed Jun 11 2025

IAZ040-041-120100-
Buchanan IA-Delaware IA-
709 PM CDT Wed Jun 11 2025

...Strong thunderstorms will impact portions of Buchanan and western
Delaware Counties through 800 PM CDT...

At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arlington to near Reinbeck. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail. Gusty outflow
         winds are possible ahead of the storms, along with areas of
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Independence, Manchester, Jesup, Fairbank, Edgewood, Winthrop,
Hazleton, Quasqueton, Lamont, Brandon, Rowley, Aurora, Dundee,
Masonville, Stanley, Wapsipinicon Golf Course, Manchester Airport,
Fontana County Park, Monti, and Otterville.

This includes Interstate 380 between mile markers 49 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Iowa.

&&

LAT...LON 4230 9159 4230 9206 4247 9206 4247 9208
      4264 9208 4265 9136
TIME...MOT...LOC 0006Z 289DEG 35KT 4276 9177 4237 9254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Uttech

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 11, 7:00 PM CST
Where
Buchanan County, 1.47 mi NNE of Aurora
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.640, -91.720

Reported by automated weather equipement.

Thunderstorm Wind, Delaware

When
June 11, 7:08 PM CST
Where
Delaware County, Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.580, -91.550

Large branches down in town. Time estimated using radar.

Thunderstorm Wind, Benton

When
June 11, 7:12 PM CST
Where
Benton County, 0.51 mi W of Mt Auburn
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.250, -92.110

A few trees snapped and a couple power poles were leaning. Damage consistent with gusts greater than 70 mph based on damage.

Thunderstorm Wind, Benton

When
June 11, 7:15 PM CST
Where
Benton County, 2.07 mi NW of Vinton Meml Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.240, -92.050

A lot of tree litter was blowing around at the time of maximum gusts.

Thunderstorm Wind, Benton

When
June 11, 7:15 PM CST
Where
Benton County, Vinton Meml Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.220, -92.020

Recorded at the Iowa AWOS station at the Vinton airport.

Thunderstorm Wind, Delaware

When
June 11, 7:15 PM CST
Where
Delaware County, 2.04 mi E of Delhi
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.430, -91.290

Large tree in roadway at 245th St and 260th Ave east of Delhi. Done by storm outflow winds well ahead of the storms themselves. Time estimated by outflow signature on radar.

Thunderstorm Wind, Delaware

When
June 11, 7:29 PM CST
Where
Delaware County, 1.38 mi N of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -91.450

Large lighting pole was downed at baseball field at fairgrounds.

Thunderstorm Wind, Benton

When
June 11, 7:33 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Estimated 60 MPH gust blew over lawn furniture.

Thunderstorm Wind, Benton

When
June 11, 7:33 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Estimated 60 MPH gust blew over lawn furniture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261680, 1261679, 1261678, 1261672, 1261675, 1261677, 1261676, 1261673, 1261674.